Hail, Muskingum
- When
- May 3, 3:01 PM EST
- Where
- Muskingum County, 0.53 mi E of Zanesville
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 39.950, -82.010
Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS PBZ wrote it up.
Numerous thunderstorms impacted the region during the afternoon and evening hours of May 3rd. Lift was be supported by a shortwave trough and a cold front crossing the Ohio Valley. Strong, deep shear and sufficient instability helped to maintain storms as they evolved from discrete storms in Ohio into a few more organized lines as they crossed Pennsylvania and northern West Virginia. A few large hail reports were mixed in with several instances of wind damage. Although a tornado watch was issued, no tornadoes were reported in the area.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at May 3, 1:38 PM EST, 1 hour 23 minutes earlier.
Area Forecast Discussion National Weather Service Pittsburgh PA 238 PM EDT Tue May 3 2022 .SYNOPSIS... Showers and thunderstorms tonight will give way to a dry Wednesday and Thursday with passage of a cold front. && .NEAR TERM /THROUGH TONIGHT/... The aftn update included the addition of a tornado watch from PIT, over areas west, and immediately south. Convective activity is expected to increase with the advance of a cold front this evening. Deep layer shear is favorable for rotating storms and any that exhibit an east, to southeast movement will have tornado potential. Limiting factors includes weak instability/warm mid levels to in inhibit updraft strength/explosiveness. && .SHORT TERM /WEDNESDAY THROUGH THURSDAY/... The cold front should be in the process of exiting the eastern CWA at 12Z Wednesday. Post-frontal showers will linger in the afternoon, mainly east of Pittsburgh, due to ongoing advection of colder air and vorticity, as well as an orographic component. Clouds will persist in most locations due to lingering low-level moisture. The passage of the shortwave trough axis during the afternoon will end showers by evening. The post-frontal cooler air mass will drop temperatures a bit below normal. Surface high pressure will return dry weather to the region for Wednesday night and Thursday. Cloud cover will be at a minimum Thursday morning, before increasing upper moisture on westerly flow increases sky cover during the afternoon. Temperatures will recover back to near climatology. && .LONG TERM /THURSDAY NIGHT THROUGH TUESDAY/... The next shortwave trough will slowly cross the region during the end of the week, returning rain chances to the forecast from later Thursday night into Saturday. Models/ensembles appear to take this system on a more southerly track, which could keep any severe weather chance suppressed as well. Clouds and rain will likely keep diurnal temperature ranges small, trending below-normal during the day. Thereafter, model trends still point to a CONUS blocking pattern, with troughs just off of the Atlantic Seaboard and over the Rockies/western states. This would place the Ohio Valley in a ridging pattern that would persist from Sunday into at least the middle of next week. Dry weather and a warming trend thus appear likely. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... VFR/high based -shra will continue to advance newd in association with a warm front. Visible satellite imagery then suggests clearing ahead of an approaching cold front, with additional shra/tsra becoming widespread by late afternoon and evening across all ports. These storms have the potential to promote damaging wind and large hail provided sufficient shear. Subsequent cig deterioration to MVFR/IFR should accompany that FROPA tonight, with remnant -shra and poor flight restrictions persisting through early Wed via cold advection. .Outlook... High pressure should return VFR by late Wed/Thurs, with approaching low pressure reintroducing restrictions early Fri. && .PBZ WATCHES/WARNINGS/ADVISORIES... PA...None. OH...None. WV...None. &&
Hazardous Weather Outlook National Weather Service Pittsburgh PA 240 PM EDT Tue May 3 2022 PAZ007>009-013>016-022-023-073>076-WVZ511>514-041845- Mercer-Venango-Forest-Lawrence-Butler-Clarion-Jefferson PA-Armstrong- Indiana-Westmoreland-Higher Elevations of Westmoreland-Fayette- Higher Elevations of Fayette-Preston-Eastern Preston-Western Tucker- Eastern Tucker- 240 PM EDT Tue May 3 2022 This Hazardous Weather Outlook is for western Pennsylvania and northern West Virginia. .DAY ONE...This afternoon and tonight. Isolated incidents of damaging wind gusts and large hail are possible later this evening. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures. OHZ039>041-048>050-057>059-068-069-PAZ020-021-029-031-WVZ001>004-012- 021-509-510-041845- Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH- Muskingum-Guernsey-Belmont-Noble-Monroe-Beaver-Allegheny-Washington- Greene-Hancock-Brooke-Ohio-Marshall-Wetzel-Marion-Monongalia- Ridges of Eastern Monongalia and Northwestern Preston- 240 PM EDT Tue May 3 2022 ...TORNADO WATCH 175 IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for east central Ohio, southwest Pennsylvania, western Pennsylvania, and northern West Virginia. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Tornado Watch. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions according to Standard Operating Procedures.
The Cleveland radar (KCLE), 163 km away, was scanning. The volume nearest the first event began at 20:00 UTC.
8 thunderstorm wind, 5 hail. Local standard time, as filed.
The hail was quarter to golf ball-sized. The hail occurred for 5 minutes and broke windows in a house.
Large tree limbs were blown down.
Several trees were blown down, and one large limb fell on to a car.
Tree limbs and power poles were blown down.
In Cambridge, power lines were blown down.
Large tree limbs were blown down.
Multiple trees and utility poles were blown down in the Freeport area.
Trees were blown down, blocking a road.
A large and healthy trees was blown down, along with a number of large branches.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Ohio in 2022Every state in 2022This day in weather historyWarnings in Ohio, May 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1026470, 1026471, 1026472, 1026473, 1026476, 1026477, 1026479, 1026480, 1026481, 1026483, 1026485, 1026486, 1026487.